my husband was on plavix. he was admitted to the hospital for bypass heart surgery. his blood was too thin. he was having chest pain. for 2 weeks he was given morphine for chest pain while waiting for the plavix numbers to drop. after having heart bypass surgery, he was telling me stories that immigration was there looking for people. he is in the CTU . While in step down, he was telling me things like OSHA was there. now he is in his own room and he was telling me the guy next door broke all the glass in the closets.while he was in the step down unit. is this a side effect from the surgery or 2 weeks of morphine and painkillers and then bypass surgery?
My guess would be, probably yes. Some people are a lot more sensitive to heavy-duty drugs than other people. My grandfather had a month-long delerium after abdominal surgery and thought he was in the catacombs under the vatican (he was in a Catholic hospital, LOL), and he came out of it and was mentally normal again after that. He was just very sensitive to anaesthetics. He had that same experience after both of the two times that he had major surgery in his life. After I had heart-valve surgery, I had some mild hallucinations the first couple of days that I was back in my hospital room. Also, I don't know your husband's age, but just being in the hospital can sometimes be very disorienting for some older folks. In addition, there is a thing called, I think, "ICU psychosis" in which people can get disoriented just from being in ICU. If you're in a place where you can't tell day from night, and you're sick or in pain, and you're on mind-altering drugs, it's rough.
For people who have never had any mental problems prior to an experience like this, they generally are fine once they get well and get out of the hospital and are back home and are off of major pain medication. Once their situation is back to normal, then they are back to normal too.
I do agree with everything posted, but to be on the safe side, make sure they do a blood gas to ensure there is sufficient oxygen in his bloodstream for the brain. I have seen this a few times where the usual finger sensor reads over 90% then after a blood gas test they realise the oxygen saturation is very low.
After bypass surgery, I would only walk in the hospital halls with the nurses if my wife would be there and on guard to warn me about the car that I thought raced through the hallways was coming.
Yes, I'm over 70!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.